U.S. doctors online nowAsk doctors free
Chicago, IL
A 44-year-old female asked:

Im a breast cancer patient but half way through my heceptin. my doctor stopped my treatment because my heart is only working at 42 percent ?

4 doctor answers8 doctors weighed in
Dr. Eric Brown
General Surgery 33 years experience
Should improve: Most pts whose cardiac function declines while on herceptin, (trastuzumab) will have the function return to baseline if the drug is dropped. Interestingly, once the drug is again resumed, most don't have a relapse of this cardiac decline. Repeat the scan of the heart in a month, and see where the cardiac function stands.
Dr. Jerome Zacks
Cardiology 52 years experience
Cardiotoxic: Cardiotoxicity occurs in 2-4% of cases with terceptin. This means the drug can cause your heart to weaken. A normal ejection fraction is 50% or greater. If yours is down to 42%, it's time to stop the drug.
Dr. Calvin Weisberger
52 years experience
Herceptin (trastuzumab): That chemo agent can cause weakness of the heart muscle and if your ejection fraction is only 42% then your doctor is being appropriately cautious.
Dr. Sewa Legha
Medical Oncology 51 years experience
It does happen in so: Herceptin (trastuzumab) has effects on the heart and can lower its pumping function(ejection fraction(ef)). Normal value is 50-55%; so 42% is not too bad. It will recover by the time they check it again in 3-4 wks, so it is a good idea to stop Herceptin (trastuzumab) unless you have not yet had at least 6 months of therapy with herceptin(in which case the oncologist can go back and complete it provided the ef has recovered.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 22, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.